Spiriva respimat inhaler, what’s your... - Asthma UK communi...

Asthma UK community forum

18,276 members22,543 posts

Spiriva respimat inhaler, what’s your experience with this one

ash6 profile image

Hi all

So I was changed from symbicort to this new one spiriva inhaler but since I been using it I have a sore throat and my asthma feels worse :(

12 Replies

Is it a straight swap or an add-on? How long ago did you swap?

Spiriva is usually an add on inhaler and you should also be taking your Symbicort or similar combo inhaler (LABA inhaler). If any any doubt talk to your asthma nurse or doctor.

You should feel the positive affects of Spiriva within 30 minutes of taking it. If you feel no benefit then best to discuss your experience with your asthma nurse or doctor. There are other inhalers in the LAMA group that may suit you better.

Straight swap, been about a week now

Nutzs47 profile image
Nutzs47 in reply to ash6

I take spiriva but as an add on to my fostair and haven’t had a problem with it although as I take it at night I’m not sure whether I’d notice any either.I know this is might be a silly question but do you rinse afterwards as I usually have water or herbal tea after I’ve taken my nighttime meds x

mnemonic profile image
mnemonic in reply to Nutzs47

Hi Nutsz47,

I have learnt the hard way to always rinse after fostair type inhalers (I am on Relvar ellipta which like fostair has steroid in it) as well as Spiriva Respimat.

With steroid inhalers, the instruction sheet specifically says you should rinse your mouth afterwards. Whenever I didn't do so for a few days, I would get a sore mouth (oral thrush probably).

Spiriva Respimat is not steroid and the instruction leaflet specifically says you don't need to rinse your mouth after taking it. However, I would get sore mouth and throat whenever I didn't rinse my mouth after taking it for a few days.

Oh ok maybe I should speak with my gp again then if it’s meant to be an add on inhaler. They just gave me this and removed my sumbicort from my repeat prescriptions

Yes agree with Poobah. I thought it was an additional medication although maybe for some conditions they use it as an only one? New inhalers can take several weeks to kick in properly anyway so stopping a current one and basically managing on daily puffs of the new while it builds up can make things worse.

Thanks for your comments it’s much appreciated Hopefully my gp will get back to me today

When I was put on spiriva it was also a straight swap from 2 other inhalers. But I reacted to it so stopped but was difficult as respiratory had change 5 different meds in one go 🥴 so took time to see what was helping and was making me react! But as with all meds they work an effect everyone differently. As poobah and twinkly said any concerns chat with gp. 🙂

Hi all Thanks for the comments, i spoke with the gp and it was meant as an add on :)

Ooh glad you got that confirmed! Hopefully the 2 together will help!

Lysistrata profile image
LysistrataCommunity Ambassador

Hmm, Spiriva's not really that much cheaper, so it seems an odd reason for them to do it. In addition, it's from a totally different drug class from the drugs in Symbicort. As others have said on this thread, if you are prescribed Spiriva for asthma you should still have been taking an inhaled corticosteroid (ICS) and long-acting reliever combination like Symbicort, even if Symbicort itself wasn't right for you.

I'd be worried to think your GP had put you on Spiriva just as a replacement for Symbicort, and that you weren't on any kind of inhaled steroid while you were on Spiriva. (It's different in COPD of course, but as this is an asthma forum I assume you have asthma and therefore need some inhaled steroid). Glad you're back on an ICS now, but something to watch in future if they do this again.

You may also like...